Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 178, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 11, 2003, 6:48 AM EDT for Garrard County, Madison County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 6:48 AM EDT (10:48 UTC)
- Expired
- May 11, 2003, 7:25 AM EDT
- In force
- 37 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Garrard County, KY, Madison County, KY
The radar
The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 6:05 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 17.0
The text
As transmitted, in the capitals the NWS used until 2016.
110
WUUS53 KLMK 111048
SVRLMK
KYC079-151-111125-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
647 AM EDT SUN MAY 11 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GARRARD COUNTY IN EAST CENTRAL KENTUCKY
MADISON COUNTY IN EAST CENTRAL KENTUCKY
* UNTIL 725 AM EDT
* AT 645 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF PAINT LICK...OR ABOUT 29 MILES
SOUTH OF LEXINGTON...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BEREA AROUND 655 AM EDT
KINGSTON...RICHMOND AROUND 700 AM EDT
BYBEE...WACO AROUND 715 AM EDT
DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY
FROM WINDOWS AND ANY DOWNED POWER LINES.
LAT...LON 3770 8449 3757 8456 3755 8446 3758 8411
3781 8411
$$
TWFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:41 AM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 11, 3:41 AM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 AM EDT SUN MAY 11 2003
UPPER TROUGH SHOULD REACH THE LOWER OH VLY LATER TODAY HELPING USHER
IN A MUCH COOLER DRIER AIRMASS TO THE REGION. UNTIL THEN TSTMS
INTENSIFYING SOMEWHAT BUT MAINLY IN SOUTHERN KY THE MOST IMPRESSIVE
STORMS EXIST ATTM. BOW SEGMENTS...BUT NOT MUCH OF A LINEAR SQUALL
LINE ATTM...TO CONTINUE TO TRANSITION INTO THE FA OVER THE NEXT
HOUR. ATTENDANT COLD FRONT SHOULD REACH THE I65 CORRIDOR AROUND
DAYBREAK. ANOTHER LESS IMPRESSIVE LINE OF LINEAR TSTMS MOVED ACROSS
THE MS RIVER BETWEEN 6-7Z BUT HAS SINCE DISSIPATED...APPEARED TO
HAVE BEEN RIGHT ALONG COLD FRONT.
WILL HAVE LIKELY POPS THIS MORNING IN E CTRL KY AS CONVECTION WILL
LINGER INTO THE FIRST PERIOD. OTHERWISE DECREASING CLOUDINESS ACROSS
THE FA AND LOW LEVEL FLOW BECOMING WNW AND INCREASING THIS MORNING
AND INTO THE AFTN. M.ETA WRLY 850MB WINDS INCREASE THIS AFTN TO
AROUND 50KTS MAINLY NORTH OF THE I64 CORRIDOR...AND CONTINUE INTO
THE EVENING BEFORE VEERING TO NW AND DECREASING SOMEWHAT OVERNIGHT.
WILL ISSUE A WIND ADV FOR THE NRN MOST KY COUNTIES AND ALL OF S CTRL
IN COUNTIES. WILL EXPIRE THE ADVISORY AT 03Z SO IT WILL CONTINUE
INTO MUCH OF THE EVNG. THANKS FOR COORD ON THIS INDY AND PADUCAH.
WITH COLD TROUGH MOVING THROUGH THE MID OH VLY TONIGHT AND MON
MORNING...LOW LEVEL CLOUDINESS LOOKS TO MAINLY AFFECT THE NRN/ERN KY
AND SRN INDIANA COUNTIES. THEREFORE WILL GO WITH MO CLOUDY IN THE
NORTH AND MO CLEAR IN THE SOUTH TONIGHT THROUGH MON MRNG. DECREASING
CLOUDS AGAIN MONDAY WITH THE AFTN SHOULD TURN OUT TO BE VERY
PLEASANT WITH GOOD SUNSHINE AND MILD TEMPS MID 60S TO LOWER 70S.
NO CHANGES ANTICIPATED TO THE EXTDD FORECAST PERIODS.
.LMK...TORNADO WATCH #353 EXPIRES AT 6 AM EDT FOR CENTRAL KY.
WIND ADVISORY ALONG AND NORTH OF A MEADE TO CLARK
COUNTY KY LINE THROUGH 03Z THIS EVENING (INCLUDES IND CTYS).
JBHazardous weather outlook, May 10, 10:30 PM EDT, 8 hours 18 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1030 PM EDT SAT MAY 10 2003 ...SIGNIFICANT SEVERE WEATHER EPISODE FORECAST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. A SIGNIFICANT RISK OF SEVERE WEATHER IS FORECAST FOR OVERNIGHT. THE STORM PREDICTION CENTER SAYS THERE IS A MODERATE RISK FOR SEVERE STORMS ALONG AND NORTH OF A BOWLING GREEN TO LEXINGTON LINE, WITH A SLIGHT RISK SOUTH OF THAT LINE. A STRONG COLD FRONT WILL APPROACH THE LOWER OHIO VALLEY DURING THE EARLY MORNING HOURS. THUNDERSTORMS WILL ORGANIZE INTO A SQUALL LINE AHEAD OF THE COLD FRONT. THE SQUALL LINE SHOULD REACH THE INTERSTATE 65 CORRIDOR BY 3 AM EDT, AND CROSS THE BLUEGRASS REGION AFTER 3 AM EDT. DAMAGING WIND GUSTS AS HIGH AS 80 TO 90 MPH IN BOW ECHOES AND LARGE HAIL TO THE SIZE OF GOLFBALLS ARE THE PRIMARY THREATS. WIDESPREAD STRAIGHT-LINE WIND DAMAGE IS POSSIBLE WITH THIS LINE OF STORMS. ISOLATED TORNADOES ARE ALSO POSSIBLE WITHIN THIS LINE. THERE IS ALSO A GOOD POTENTIAL FOR FLOODING WITH THIS LINE OF THUNDERSTORMS. THE STORMS WILL BE HEAVY RAIN PRODUCERS AND SOILS REMAIN NEARLY SATURATED OVER MANY LOCATIONS FROM PRIOR RAINFALL. SINCE THIS LOOKS TO BE A LATE NIGHT EVENT, YOU SHOULD ENSURE THAT YOUR NOAA WEATHER RADIO IS TURNED ON, OR LEFT IN ALERT MODE, SO THAT YOU CAN BE AWAKENED SHOULD SEVERE WEATHER APPROACH YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA, OR VISIT WEATHER.GOV ON THE INTERNET, FOR FURTHER UPDATES AND ADDITIONAL DETAILS ON THIS POTENTIAL SEVERE WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE PREPARED FOR ACTIVATION, PARTICULARLY TONIGHT. SPOTTERS AND LAW ENFORCEMENT OFFICIALS, ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. SCHOLZ
In the hours before
Local storm report, May 11, 4:57 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
457 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 AM HORSE CAVE KY WIND DAMAGE
05/11/03 HART TREES DOWN. ALSO TREES
DOWN IN PRICEVILLE.
REPORTED BY LAW
ENFORCEMENT.
MRCLocal storm report, May 11, 5:24 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
524 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 AM HORSE CAVE KY WIND DAMAGE
05/11/03 HART TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
0430 AM MUNFORDVILLE KY WIND DAMAGE
05/11/03 HART TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
MRCLocal storm report, May 11, 5:40 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
540 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0532 AM MCAFEE KY TORNADO
05/11/03 MERCER TORNADO ON THE GROUND JUST
SOUTH OF MCAFEE. REPORTED
BY LAW ENFORCEMENT.
MRCLocal storm report, May 11, 6:06 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
606 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0533 AM HARRODSBURG KY POSSIBLE TORNADO
05/11/03 MERCER TWO HOMES WERE DESTROYED
ON HIGHWAY 127 NORTH OF
HARRODSBURG. UNSPECIFIED
DAMAGE TO STRUCTURES WEST
OF HARRODSBURG. REPORTED BY
EMERGENCY MANAGEMENT.
MRCLocal storm report, May 11, 6:16 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
616 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM MUNFORDVILLE KY WIND DAMAGE
05/11/03 HART POSSIBLE TORNADO. HIGHWAY
31W WAS BLOCKED. A SHED AND
MUCH DEBRIS WAS IN THE
ROAD. MANY TREES WERE DOWN
IN MUNFORDVILLE. REPORT
RELAYED BY BROADCAST MEDIA.
MRCLocal storm report, May 11, 6:28 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
628 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0534 AM 5 N CAMPBELLSVILLE KY WIND DAMAGE
05/11/03 TAYLOR *** 4 INJ ***
A MOBILE HOME WAS
OVERTURNED. REPORTED BY
EMERGENCY MANAGEMENT.
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:19 AM EDT | Severe Thunderstorm Warning | LMK | Ohio | 41 min |
| May 11, 2:52 AM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson | 23 min |
| May 11, 3:03 AM EDT | Severe Thunderstorm Warning | LMK | Hardin | 42 min |
| May 11, 3:16 AM EDT | Severe Thunderstorm Warning | LMK | Grayson | 29 min |
| May 11, 3:48 AM EDT | Severe Thunderstorm Warning | LMK | Hardin | 32 min |
| May 11, 3:49 AM EDT | Severe Thunderstorm Warning | LMK | Henry | 26 min |
| May 11, 4:06 AM EDT | Tornado Warning | LMK | Hardin | 24 min |
| May 11, 4:14 AM EDT | Severe Thunderstorm Warning | LMK | Grayson | 31 min |
| May 11, 4:15 AM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Nelson | 45 min |
| May 11, 4:20 AM EDT | Severe Thunderstorm Warning | LMK | Larue | 25 min |
| May 11, 4:23 AM EDT | Severe Thunderstorm Warning | LMK | Edmonson, Hart | 42 min |
| May 11, 4:43 AM EDT | Severe Thunderstorm Warning | LMK | Washington | 32 min |
| May 11, 4:54 AM EDT | Tornado Warning | LMK | Hart | 36 min |
| May 11, 5:02 AM EDT | Severe Thunderstorm Warning | LMK | Larue, Nelson | 13 min |
| May 11, 5:10 AM EDT | Severe Thunderstorm Warning | LMK | Green, Marion, Taylor | 40 min |
| May 11, 5:17 AM EDT | Severe Thunderstorm Warning | LMK | Mercer | 28 min |
| May 11, 5:24 AM EDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland | 41 min |
| May 11, 5:27 AM EDT | Tornado Warning | LMK | Mercer | 18 min |
| May 11, 5:46 AM EDT | Severe Thunderstorm Warning | LMK | Casey | 34 min |
| May 11, 5:50 AM EDT | Severe Thunderstorm Warning | LMK | Jessamine | 30 min |
| May 11, 5:54 AM EDT | Severe Thunderstorm Warning | LMK | Fayette | 36 min |
| May 11, 6:16 AM EDT | Severe Thunderstorm Warning | LMK | Lincoln | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.